Another Life Claimed – Morphine Errors
I’ve educated about morphine numerous times and how fatal mistakes can be. This is especially true of morphine due to the availability of so many different doses, dosage forms, concentrations etc.
I came across this case the other day from a friend who messaged me, and indeed the battle to minimize the risk to our patients continues. While medication errors very rarely lead to death, the more often mistakes are made, the more likely that you will be involved in a significant/potentially fatal error. This recent report involves a nursing home resident who was given 10 times the prescribed dose of morphine.
When it comes to morphine errors, the scariest errors that I’ve seen usually involve dose calculation mistakes. Dose calculation mistakes particularly with liquid dosage forms can lead to huge, potentially 10 fold errors. Looking at Lexicomp, they have strengths available listed as:
- 20mg/5mL (I rarely have seen this strength used)
If you take 1 mL of each concentration, you can see how this would drastically change the dose given.
- 1 mL of 10mg/5mL = 2mg dose
- 1 mL of 20mg/5mL = 4 mg dose
- 1 mL of 100mg/5mL = 20 mg dose
A few tips:
- Know and verify your concentration!
- Think logically: if the bottle says 20 mg/mL, and you know that the dose is less than 20 mg…when you do your math, you should know that your amount given will NEVER be more than 1 mL.
- Avoid saying the dose in milliliters (mL’s) unless you know the person you are talking to is referring to a specific strength.
- Math is not everyone’s best friend, ask for help if you aren’t sure.
- If someone is asking you for help, actually figure it out yourself, don’t ask them what they got and then verify.
Do no harm is goal #1 in healthcare.
Enjoy the blog? Get my free 30 medication mistakes PDF simply for subscribing to follow the blog! Over 3,000 healthcare professionals have taken advantage of this unique resource!